Belmopan. July 24th, 2018. The Ministry of Health has been alerted to a precautionary product recall from the European Medicines Agency (EMA) on Valsartan, a medication used to treat high blood pressure and heart failure.
The recall is due to the presence of an impurity, N-nitrosodimethylamine (NDMA), found in the recalled products. Laboratory test results show that the impurity may cause cancer.
Not all Valsartan medicines are affected but a few have been identified in Belize.
The Ministry has asked pharmaceutical importers/wholesalers to recall a specific batch series of the Denk Germany and Actavis UK brands of this medication based on the Ministry’s importation data. The Ministry has also asked pharmacies to stop supplying the product and immediately return the stock to their supplier.
The EMA is evaluating the potential impact on patients of the exposure to NDMA in Valsartan medicines. It has been recommended by EMA that patients continue taking the Valsartan medicine until they contact their doctor or pharmacist as there is no immediate risk.
To access a detailed batch list of the recalled medication, visit our website at www.health.gov.bz.
For more information, contact:
Assistant Procurement Manager
Ministry of Health